Desipramine hydrochloride overdose
Poisoning from an overdose of desipramine, which is a tricyclic antidepressent.
- body as a whole o dry mouth o urinary hesitancy o convulsions o shock o incoordination
- respiratory o breathing slowed and labored
- eyes, ears, nose, and throat o blurred vision
- gastrointestinal o vomiting
- heart and blood vessels o irregular heartbeat o low blood pressure
- nervous system o drowsiness o stupor o coma o agitation o restlessness o hallucinations
Call Poison Control.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- if the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Administer activated charcoal.
- Use gastric lavage.
- Monitor the patient’s vital signs (temperature, pulse, rate of breathing, blood pressure).
- Maintain the patient’s airway.
- Institute fluid replacement, if appropriate.
- Treat the symptoms.
The amount swallowed and the time before appropriate therapy is initiated usually determine the final outcome. The sooner therapy is applied, the greater the chance of a positive outcome. This can be an extremely serious overdose
by Martin A. Harms, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.